West Virginia, 2012

Dense Fog in West Virginia, December 18, 2012

December 18, 2012 · NWS LWX · 4 events in 4 counties and zones

Onshore flow continued in the Mid Atlantic region as high pressure continued to move off the coast. Areas in northeast Maryland and along the Chesapeake Bay had fog throughout the day.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Onshore flow continued in the Mid Atlantic region as high pressure continued to move off the coast. Areas in northeast Maryland and along the Chesapeake Bay had fog throughout the day. Moisture continued to move inland and impacted areas in Northern Maryland and the panhandle of WV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 17, 9:26 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Dec 17, 9:26 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
926 PM EST MON DEC 17 2012

.SYNOPSIS...
A STATIONARY BOUNDARY WILL REMAIN OVER THE AREA TONIGHT WHILE LOW
PRESSURE WILL PASS BY TO OUR NORTHWEST. A COLD FRONT ASSOCIATED
WITH THIS SYSTEM IS EXPECTED TO MOVE THROUGH OUR AREA TUESDAY
MORNING. BLUSTERY CONDITIONS CAN BE EXPECTED BEHIND THE FRONT
TUESDAY. HIGH PRESSURE WILL BUILD OVERHEAD WEDNESDAY BEFORE
ANOTHER COLD FRONT MOVES THROUGH THURSDAY. NOTICEABLY CHILLIER
CONDITIONS ARE EXPECTED BEHIND THE FRONT LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SFC LOPRES CURRENTLY NEAR THE OH-WV-PA BORDER WILL TRACK NEWD INTO
CNTRL PA. THE ONSHORE FLOW THAT HAS KEPT THE MARINE LAYER SOCKED IN
TDA WILL CONTINUE TO VEER TNGT AS THE LOW MOVES NORTH OF THE AREA.
LATEST RADAR ANALYSIS SHOWS PRECIP DEVELOPING OVER THE NRN HALF OF
THE CWA. WITH ISENTROPIC LIFT MAXIMIZED OVER THE NEXT FEW HRS THIS
EVE AS A SLY LLVL JET INTERACTS WITH AN OLD FRONTAL BOUNDARY...
EXPECT PRECIP SHIELD TO CONTINUE TO EXPAND ALONG AND NORTH OF THE
BOUNDARY. SHOWERS MAY HELP MIX OUT THE FOG...SO VSBYS WILL
TEMPORARILY IMPROVE THIS EVE.

PRECIP IS EXPECTED TO END FROM SW TO NE AROUND MIDNIGHT ACROSS MOST
LOCATIONS AS THE DRY SLOT MOVES IN...ALTHOUGH IT MAY LINGER INTO THE
OVNGT NEAR THE MASON- DIXON LINE. IN WAKE OF SHOWERS...WLY FLOW
ALOFT WILL DRY LOW AND MID LVLS. HOWEVER...NOT SURE HOW MUCH DRYING
WILL BE ABLE TO OCCUR BELOW THE NOCTURNAL/MARINE INVERSION IN
THE LOWEST 1KFT AGL WITH THE COLD FRONT STILL REMAINING WEST OF THE
BLUE RIDGE THRU 12Z. AS A RESULT...THINK DENSE FOG WILL REDEVELOP
ACROSS THE GREATER BALTIMORE/DC METRO AREAS OVNGT. WILL KEEP DENSE
FOG ADVISORY IN EFFECT FOR THIS REASON DESPITE THE BRIEF IMPROVEMENT
THIS EVE. THERE IS A LITTLE MORE UNCERTAINTY IF DENSE FOG WILL
DEVELOP OVER THE CHO AREA...SO WILL KEEP THEM OUT OF THE ADVISORY
FOR NOW.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
THE COLD FRONT WILL PUSH THRU THE REGION TUESDAY MRNG. STRONG COLD
ADVECTION IS EXPECTED BEHIND THE FRONT WHICH WILL CAUSE A BKN
STRATOCU DECK TO DEVELOP. ISOLATED/SCATTERED SHOWERS CANNOT BE
RULED OUT...ESPECIALLY LATE TUESDAY MORNING/AFTERNOON. ANY
PRECIPITATION WILL BE LIGHT. MAX TEMPS WILL REMAIN ABOVE CLIMO DUE
TO SOME SUNSHINE...A DEEP MIXING LAYER AND LACK OF STRONG CAA IN
POST-FRONTAL SECTOR. MAX TEMPS WILL RANGE FROM THE 30S IN THE
HIGHLANDS TO THE LOWER 60S ACROSS PORTIONS OF THE VIRGINIA
PIEDMONT. FOR LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT...AN
UPSLOPE FLOW WILL TRIGGER MORE SHOWERS. SNOW SHOWERS ARE EXPECTED
TO DEVELOP LATER TUESDAY MORNING AND AFTERNOON AS COLDER AIR WORKS
ITS WAY IN FROM THE WEST. SNOWFALL ACCUMULATIONS SHOULD BE LIGHT.

WED AND THE BETTER PART OF THU WILL BE THE HIGH PRESSURE DAYS IN
BETWEEN SYSTEMS...SIMILAR SYSTEMS AT THAT. THE NEXT LOW PRESSURE
SYSTEM HOWEVER WILL BE MORE POTENT...WILL DEVELOP (AND
SUBSEQUENTLY MAX-OUT) FURTHER WEST AND WILL THEREFORE BE MORE
IMPACTFUL TO THE MID ATLC REGION. PRECIP WILL STILL BE ALL-RAIN
OUTSIDE OF THE MTNS...SIMILAR TO THE CURRENT INCOMING LOW PRESSURE
SYSTEM - BUT EXPECTING MORE RAIN AND A WINDIER PASSAGE BEHIND THE
FRONT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE FEATURE WILL TAKE SHAPE OVER THE CNTRL PLAINS...POTENTIALLY
CREATING A WINTRY SCENARIO OVER A STRIPE FROM THE ROCKIES TO THE
WRN GREAT LAKES WED AND THU. DURING THIS TIME...THE MID ATLC WILL
BE UNDER MOSTLY CLEAR SKIES AND RECEIVING ABNORMALLY WARM TEMPS.
THE LOW'S INTENSITY WILL PEAK AS IT SLIDES ACROSS THE GREAT LAKES
ON THU...WHILE THE WARM SECTOR OF THE SYSTEM DRIFTS TOWARD THE
AREA. THIS LARGE LOW PRESSURE SYSTEM WILL EXTEND FROM THE GREAT
LAKES TO THE GULF COAST W/ A STRONG COLD FRONT TRUDGING ACROSS THE
DEEP SOUTH AND TOWARD THE APLCNS THU EVE.

MORE QPF EXPECTED W/ THE PASSAGE OF THIS SYSTEM. AT THIS
POINT...NOT EXPECTING SUBSTANTIAL RAINFALL AMOUNTS...BUT IN THE
NEIGHBORHOOD OF A HALF-INCH TO AN INCH OVER A SEVERAL HR PERIOD
WED NIGHT. AS PRECIP IS ENDING OVER THE SHENANDOAH
VLY/PIEDMONT/COASTAL AREAS...COLD AIR ADVECTION WILL BE ARRIVING
FROM THE NW AND BRIEFLY TURNING RAIN INTO SNOW ACROSS THE HIGHER
TERRAIN OF THE APLCNS.

CONDITIONS ACROSS OUR REGION WILL GO FROM WARM/MOIST AIR ON THU
AFTN TO WINDY AND DRY ON FRI. THE FRONT WILL MOVE ACROSS THE AREA
LATE THU NIGHT INTO THE EARLY MRNG HRS FRI. AS SKIES CLEAR OUT FRI
MRNG...WINDS WILL INCREASE AND STAY WINDY ALL-DAY AND INTO THE
LATE NIGHT HRS. ANOTHER DRY AND BREEZY DAY ON SAT...BUT THEN THE
EXTEND VIEW SHOWS A HANDFUL OF QUIET HIGH PRESSURE DAYS OVER OUR
AREA TO START THE COMING WEEK - AS ANOTHER STORM SYSTEM DEVELOPS
ACROSS THE PLAINS.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
IFR TO LIFR CIGS WILL CONTINUE ACROSS ALL TERMINALS TNGT WITH MARINE
LAYER TRAPPED NEAR THE SFC. VSBYS ARE MUCH MORE VARIABLE AS SHRA
THIS EVE HAVE HELPED MIX FOG OUT A BIT AND LEAD TO AN IMPROVEMENT IN
VSBYS. EXPECTED IMPROVEMENT TO BE TEMPORARY THOUGH. ONCE SHRA
END...FOG WILL INCREASE. ALL TERMINALS FCST TO SEE VSBYS UNDER ONE
MILE OVNGT...WITH DENSE FOG LIKELY REDEVELOPING AT THE ERN TERMINALS
OVNGT/ERY MRNG.

CONDITIONS EXPECTED TO IMPROVE FROM WEST TO EAST TOWARD DAYBREAK
AS A COLD FRONT ADVECTS DRIER AIR INTO THE REGION. IMPROVEMENT MAY
NOT OCCUR AT BWI/MTN UNTIL AROUND OR EVEN JUST AFTER 12Z.

DRIER AIR BEHIND THE FRONT WILL ALLOW FOR VFR CONDITIONS TUESDAY
ONCE ANY LEFTOVER LOW CLOUDS/FOG BURN OFF EARLY. HOWEVER... WEST-
NORTHWEST WINDS WILL FREQUENTLY GUST AROUND 20-25 KNOTS LATE
TUESDAY MORNING/AFTERNOON. A BKN STRATOCU DECK IS ALSO EXPECTED TO
DEVELOP...BUT CIGS SHOULD REMAIN BETWEEN 3-5 KFT.

HIGH PRESSURE WILL GIVE THE AREA A QUIET WED W/ MAINLY CLEAR SKIES
AND LIGHT WINDS. THU DAYTIME WILL BE THE BUILD-UP TO A STRONG
FRONTAL PASSAGE LATER ON THAT NIGHT. WINDS WILL INCREASE OUT OF THE
SE...SKIES WILL FILL UP W/ MID AND LOW CLOUDS OVER THE COURSE OF THE
DAY. RAIN WILL OVERSPREAD THE REGION LATE THU EVE...JUST AHEAD OF A
STRONG COLD FRONT. THE FRONT WILL SWEEP ACROSS THE AREA DURING THE
OVERNIGHT HRS...DRYING OUT THE AREA QUICKLY HEADING INTO FRI
MRNG...BUT WINDS WILL ALSO BE ON THE INCREASE - ESPECIALLY AFTER
DAYBREAK FRI. GUSTY WLY WINDS WILL AFFECT THE AREA ALL-DAY AND INTO
THE EVE. A BRIEF DROP OFF OVERNIGHT BUT ANOTHER BREEZY DAY ON SAT
AND A TIER LOWER ON SUN BUT STILL BREEZY.

&&

.MARINE...
LOW PRESSURE WILL PASS BY TO THE NORTHWEST TONIGHT. AN INCREASING
GRADIENT HAVE RESULTED IN STRENGTHENING S-SE WINDS. WINDS SHOULD
REMAIN NEAR 15 KT RANGE TNGT DUE TO THE RELATIVELY COOLER WATERS.

WINDS WILL SHIFT TO THE WEST-NORTHWEST TUESDAY BEHIND A COLD FRONT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE WATERS.

THE MAIN FEATURE OF NOTE FOR THE EXTENDED FORECAST WILL BE A STRONG
LOW PRESSURE SYSTEM TO CLOSE OUT THE WEEK. WINDS WILL PICK UP OUT OF
THE SE ON THU AFTN...INCREASING AHEAD OF A STRONG COLD FRONT. THE
FRONT WILL CROSS THE WATERS LATE THU NIGHT INTO EARLY FRI MRNG. SCA
CONDITIONS POSSIBLE ON WED...EXPECTED ON THU AND GALE CONDITIONS
WILL BE POSSIBLE ON FRIDAY BEHIND THE FRONTAL PASSAGE. STILL WINDY
THIS WEEKEND BUT NOT AS BREEZY AS ON FRI...STAYING IN THE SOLID SCA
RANGE BOTH DAYS.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS RUNNING ABOUT 1 1/2 FT ABV ASTRO NORMS...RESULTING IN
TIDES REACHING PRELIM MINOR FLOODING THRESHOLDS IN THE MOST
SENSITIVE LOCATIONS ALONG THE CHSPK BAY AND LOWER TIDAL POTOMAC. HV
CANCELLED ADVY FOR CALVERT/ST MARYS AS THE THREAT HAS PASSED THERE.
HIGH TIDE AT ANNAPOLIS JUST OCCURRED...PEAKING AT 2.6 FT MLLW...JUST
ABV 2.4 FT FLOOD STAGE. WL LKLY BE ABLE TO CANCEL ADVY THERE TOO
SHORTLY. BASED ON CURRENT DEPARTURES...BALT CITY/BALT CO/HARFORD CO
SHOULD ALL BE OK...ALTHOUGH ADMITTEDLY WITHIN INCHES OF MINOR
FLOODING. HV NOTED WATER RISE AT BALTIMORE. DO NOT XPCT DEPARTURES
TO INCREASE...SO IT SHOULD PEAK RIGHT AT ESTIMATED CRITERIA.

ON THE UPPER POTOMAC...WATER DEPARTURES ALSO AROUND 1.5 FT ABV BUT
HIGH TIDE WL COME CLOSER TO MIDNIGHT. A SIMILAR RESULT EXPECTED...AS
THE TIDE WILL BE A CPL INCHES ABV MINOR THRESHOLDS FOR SW DC AND
ALEXANDRIA. ADVYS WL REMAIN IN PLACE FOR THOSE TWO CITIES...AND WL
HOLD OFF ELSW.

THE NEXT HIGH TIDE WILL BE THE LOWER OF THE TWO IN THE SEMIDIURNAL
CYCLE. WNDS WL BE SWINGING AROUND TO THE WEST IN THE WAKE OF PASSING
LOPRES...WHICH WL ALSO STOP WATER RISES FROM CONTINUING. WL NEED TO
MONITOR ST GEO ISLAND/SOLOMONS AS THE TIDE COMES RATHER EARLY THERE
/NEAR 6AM/...BEFORE WINDS WL HV MUCH OF AN INFLUENCE ON WATER
LEVELS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...DENSE FOG ADVISORY UNTIL 6 AM EST TUESDAY FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL 3 AM EST TUESDAY FOR DCZ001.
MD...DENSE FOG ADVISORY UNTIL 6 AM EST TUESDAY FOR MDZ004>007-
     009>011-013-014-016>018.
     COASTAL FLOOD ADVISORY UNTIL 3 AM EST TUESDAY FOR MDZ014.
VA...DENSE FOG ADVISORY UNTIL 6 AM EST TUESDAY FOR VAZ042-052>055-
     057-501-502.
     COASTAL FLOOD ADVISORY UNTIL 3 AM EST TUESDAY FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TUESDAY TO 6 AM EST WEDNESDAY
     FOR ANZ532>534-537-540>543.
     SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM EST TUESDAY FOR ANZ530-
     531-535-536-538-539.

&&

UPDATE...KLEIN/HTS
PREV DISC...KLEIN/BJL/GMS
Hazardous weather outlook, Dec 17, 7:57 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
757 PM EST MON DEC 17 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
757 PM EST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT THROUGH THE OVERNIGHT FOR THE
AREA.

A COASTAL FLOOD ADVISORY IS IN EFFECT UNTIL 3 AM FOR ANNE ARUNDEL
COUNTY ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND ALSO FOR
WASHINGTON DC AND ALEXANDRIA ALONG THE SHORE OF THE TIDAL POTOMAC
RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY IS IN EFFECT TUESDAY FOR THE WATERS. A
SMALL CRAFT ADVISORY IS IN EFFECT TUESDAY NIGHT FOR THE MARYLAND
CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT AND FOR THE LOWER
TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
WEDNESDAY AND THURSDAY. A SMALL CRAFT ADVISORY WILL LIKELY BE
NEEDED FRIDAY AND A GALE WARNING MAY ALSO BE NEEDED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
757 PM EST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT THROUGH THE OVERNIGHT FOR THE
GREATER WASHINGTON DC AND BALTIMORE METROPOLITAN AREA. A DENSE FOG
ADVISORY MAY BE NEEDED FOR OTHER PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Eastern Mineral

When
December 18, 12:12 AM EST to 5:30 AM EST
Where
Eastern Mineral forecast zone
Reported by
ASOS
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Cumberland airport.

Dense Fog, Morgan

When
December 18, 1:12 AM EST to 5:40 AM EST
Where
Morgan forecast zone
Reported by
AWOS
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Cumberland and Martinsburg airport.

Dense Fog, Berkeley

When
December 18, 2:42 AM EST to 5:50 AM EST
Where
Berkeley forecast zone
Reported by
ASOS
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Martinsburg airport.

Dense Fog, Jefferson

When
December 18, 2:42 AM EST to 5:50 AM EST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Martinsburg airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426857, 426858, 426856, 426859.